Flood, Hancock
- When
- December 7, 8:11 AM CST to December 9, 5:22 AM CST
- Where
- Hancock forecast zone
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 40.404, -91.165 (the zone’s center; the record gives no point)
A moderate to heavy precipitation event occurred from December 5th through the 10th with rainfall amounts averaging around 1 inch. This forced the La Moine River above flood stage around the Colmar area.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A moderate to heavy precipitation event occurred from December 5th through the 10th with rainfall amounts averaging around 1 inch. This forced the La Moine River above flood stage around the Colmar area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 7, 7:21 AM CST, 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 721 AM CST TUE DEC 7 2004 .UPDATE... THE BACK EDGE OF THE PRECIPITATION IS JUST GETTING INTO THE WESTERN FRINGES OF THE CWA...WITH LOTS OF DRIER AIR AND INCREASED WINDSPEEDS MOVING IN FROM THE WEST AS WELL. ALSO...THE AREA OF SURFACE CONVERGENCE ALONG THE N-S TROUGH AXIS THAT WAS ALONG THE MISSISSIPPI RIVER AROUND 4 AM HAS SHIFTED TO THE EASTERN FRINGES OF THE CWA...AND THE VISIBILITIES IN THE TROUGH AXIS ARE NO LONGER ANY LOWER THAN A MILE. SO...WILL BE CANCELLING ADVISORY HERE AS SOON AS PRODUCTS CAN BE ISSUED. ...LE... && .SYNOPSIS... SIGNIFICANT SURFACE LOW OVER EAST CENTRAL MISSOURI TODAY...JUST WEST OF STL. WITH THIS SURFACE LOW IS A LARGE AREA OF WARM CONVEYER BELT PRECIPITATION EXTENDING FROM THE GULF COAST NORTH TO ACROSS MUCH OF ILLINOIS AND WISCONSIN. ALSO...A BAND OF WRAP-AROUND DEFORMATION ZONE PRECIPITATION EXTENDS FROM EASTERN IOWA SOUTHWEST INTO WESTERN MISSOURI. THIS SURFACE LOW SHOULD CONTINUE A SLOW PROGRESS TO THE NORTHEAST TODAY...DRAGGING THE PRECIPITATION ACROSS MOST OF THE CWA THIS MORNING. NORTHWEST OF A LINE FROM ABOUT BURLINGTON IOWA TO FREEPORT ILLINOIS FOG HAS BECOME DENSE IN MANY LOCATIONS...THOUGH IT VARYS UP TO AROUND A MILE AT TIMES OVER A WIDESPREAD AREA. && .SHORT TERM (TODAY)...MAIN CONCERN TODAY IS THE AREA OF DENSE FOG ACROSS THE AREA...AND THE ENDING OF THE PRECIPITATION ACROSS THE CWA. THE DEFORMATION ZONE PRECIPITATION WILL BE DRAWN NORTHEAST TO ACROSS THE CWA...AND AFFECT AREAS FROM MEMPHIS MO THROUGH IOWA CITY IA...TO NEAR DUBUQUE THROUGH THE MORNING...AND THE QUICKLY DRAWING OFF TO THE EAST DURING THE AFTERNOON. SO...HAVE GONE WITH CATEGORICAL PRECIPITATION DURING THE FIRST PART OF THE MORNING FOR THESE AREAS... DIMINISHING TO NO PRECIPITATION AT ALL DURING THE LATE AFTERNOON. AN ANALYSIS OF THE LOW LEVEL WINDS YIELDS AN AREA OF SURFACE CONVERGENCE EXTENDING STRAIGHT NORTH FROM THE SURFACE LOW...IN WHICH THE VISIBILITIES ARE THE WORST...GENERALLY FROM NORTHEAST MISSOURI TO NEAR DUBUQUE...WHICH IS ALSO EXPECTED TO MOVE NORTHEAST THIS MORNING. HOWEVER..AS THE RAIN IN THE DEF ZONE MOVES IN...VISIBILITIES SHOULD GRADUALLY IMPROVE. SO...HAVE GONE WITH A DENSE FOG ADVISORY UNTIL 10 AM FOR AREAS THAT AREA ALREADY IN QUARTER MILE VISIBILITIES OR LESS...OR WILL HAVE THE CONVERGENCE AREA MOVE OVER THEM IN THE NEXT FEW HOURS AND WILL NOT BE AFFECTED BY THE DRY SLOT APPARENT ON RADAR...WHERE VISIBILITIES ARE MUCH IMPROVED. ..LE.. TONIGHT...RIDGE AXIS OFF LOWER MS RVR VALLEY HIGH SHIFTS OVER THE LOCAL AREA TONIGHT...WITH SHORT RANGE MODELS SUGGESTING THAT IT WILL PROGRESS ENOUGH FOR THE WESTERN CWA TO GET INTO SOME LIGHT RETURN FLOW FROM THE SOUTHWEST TOWARD MORNING. EVEN THOUGH SKY CLEAR OUT WILL CONTINUE FROM THE SOUTHWEST TONIGHT WITH SOME TEMPORARY WIND DECOUPLING...AM NOT CONVINCED THAT COMPLETE TEMP BOTTOM OUT WILL OCCUR. WILL GO WITH MID TO UPPER 20S NORTH...TO THE LOWER 30S SOUTH. AGREE WITH ARX THAT MOIST GROUNDS AND SFC AIRMASS FROM RECENT RAINFALL COMBINING WITH RADIATIONAL SET UP TONIGHT AND AMBIENT TEMP MERGER WITH DPT MAY LEAD TO SOME FOG DEVELOPMENT. BUT FEEL FOG THREAT TOO PATCHY AND LOCALIZED TO LOW LYING AREAS...AND WITH LATE NIGHT TRANSITION TO LIGHT SFC WIND RETURN FLOW REGIME(ACRS THE WEST ANYWAY) ...WILL LEAVE OUT OF ZONE MENTION FOR NOW. ..12.. && .LONGER TERM...(WEDNESDAY THROUGH NEXT MONDAY) AS THE TUE WAVE EXITS TO THE EAST ACRS THE GRT LKS...BROAD AND PROGRESSIVE ZONAL FLOW PATTERN TO OCCUPY MUCH OF THE CONUS FOR THE MIDDLE PART OF THE WEEK. THIS WILL KEEP COLD AIRMASS BOTTLED UP IN CANADA UNTIL WEEKS END... WITH SEASONABLY MILD TEMPS THRU THU. WARMER THERMAL DRAW UP ACRS EAST IA AND NORTHWEST IL SUGGEST THU HIGHS HAVE POTENTIAL OF MAKING IT INTO THE MID 50S....BUT WONT GO QUITE THAT WARM YET. SOME WAVE ENERGY WILL TRAVERSE EAST IN SUCH A PROGRESSIVE FLOW PATTERN...WITH LOW AMPLITUDE L/W FORMING ACRS THE PLAINS AS EARLY AS WED NIGHT. BUT THE AREA SHOULD REMAIN PRECIP FREE UNTIL A MAJOR SLUG OF PACIFIC NORTHWEST WAVE ENERGY PROPAGATES THRU NORTHERN STREAM AND STARTS L/W DIGGING PROCESS ON THU. BEST FORCING AND SATURATION FOR PRECIP AHEAD OF SFC REFLECTION CLIPPER LOW IN THE LOCAL CWA PROBABLY WONT BE UNTIL LATE THU. MEDIUM RANGE MODEL ENSEMBLE INDICATES THIS FEATURE TO EVOLVE INTO CUT-OFF UPPER LOW OVER THE WESTERN GRT LKS ON FRI...WITH A COLD CONVEYOR DOWN INTO IT ENOUGH FOR SNOW PRODUCTION(ALTHOUGH THE ECMWF ALSO SUGGEST ENOUGH WARMER AIR WRAP AROUND FROM THE EAST TO ALLOW FOR A MIX OR SWITCH OVER BACK TO RAIN AT TIMES. MODELS STILL ADVERTISING COLDER SURGE TO BE BRIEF...AS ACTIVE NORTHERN STREAM SHUTTLES ACRS YET ANOTHER CLIPPER WITH WARM DRAW AHEAD OF IT FOR LATE SAT AND SAT NIGHT. WAA MAY BE ENOUGH FOR MAINLY RAIN EVENT SAT NIGHT INTO SUN MORNING...BEFORE DEEPENING L/W BEHIND THIS STORM FINALLY ALLOWS FOR LARGER DUMP OF COLD AIR OUT OF WESTERN CANADA AND INTO THE MIDWEST LATE SUNDAY INTO MONDAY. LOOKING AT EXTENT OF COLD FETCH ON THE LATEST ECMWF AND UKMET...MONDAY HIGHS MAY HAVE TROUBLE GETTING OUT OF THE LOWER 30S. ..12.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && LE/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CST TUE DEC 7 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 515 AM CST TUE DEC 7 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AREAS OF DENSE FOG EARLY THIS MORNING...WITH RAINFALL UP TO A HALF INCH POSSIBLE THROUGH MIDDAY IN PORTIONS OF THE AREA. AREAS OF DENSE FOG WILL PLAGUE PORTIONS OF THE AREA THROUGH MID MORNING...BEFORE AN INCREASING WEST WIND AND RAINFALL CAUSE THE VISIBILITIES TO IMPROVE. THE FOG WILL BE LOCALLY DENSE AND REDUCE VISIBILITIES TO A QUARTER MILE OR LESS EARLY THIS MORNING. CONDITIONS WILL THEN IMPROVE FROM WEST TO EAST THROUGH 10 AM. LIGHT TO MODERATE RAIN WILL CONTINUE THIS MORNING...WITH AREAS ALONG AND SOUTH OF A LINE FROM KAHOKA MISSOURI...TO MONMOUTH...AND TO PRINCETON ILLINOIS POSSIBLY RECEIVING FROM A QUARTER...UP TO A HALF INCH OF ADDITIONAL RAINFALL THROUGH NOON BEFORE THE RAIN ENDS. SINCE SOILS ARE ALREADY SATURATED IN THESE AREAS FROM THE RECENT RAINS... THIS ADDITIONAL RAINFALL WILL CAUSE ENOUGH RUN-OFF TO AGGRAVATE OR CREATE NEW NUISANCE FLOODING SITUATIONS SUCH AS RISING WATER LEVELS ON CREEKS AND RIVERS...AND FLOODED DRAINAGE DITCHES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE SOME INDICATIONS THAT A STORM SYSTEM WILL SETTLE DOWN JUST TO THE EAST OF THE AREA AND COMBINE WITH COLDER AIR FROM CANADA TO BRING A CHANCE OF SNOW TO THE AREA ON FRIDAY. RIGHT NOW IT APPEARS THAT ANY SNOW ACCUMULATIONS WILL BE LIGHT. ANOTHER STORM SYSTEM WILL BRING A CHANCE OF RAIN OR SNOW SATURDAY NIGHT INTO SUNDAY...BEFORE A BIG SLUG OF COLD CANADIAN AIR DUMPS DOWN INTO THE AREA SUNDAY NIGHT INTO NEXT MONDAY. STAY TUNED FOR LATER FORECASTS AND UPDATES CONCERNING THESE UPCOMING STORM SYSTEMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, December 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5430348, 5430349.